For a (former) card carrying member of the sex, drugs and rock ‘n roll generation, taking anti-depressants should be a no-brainer, right? Except when it isn’t.
The taking of anti- depressants has become as mundane and common as gulping vitamins. Their use has become so pervasive that not only are they prescribed for the obvious, depression, but also a myriad of other conditions including anxiety, obsessive compulsive disorder, eating issues, chronic pain, ADD, addiction and sleep disorders. Since the national election, many doctors report a major upsurge in demand for antidepressants just to deal with the State of the Union! Basically, they have become an easy go-to for medical and psychiatric practitioners and a panacea for patients. The goal in all cases is the same: to feel better.
And for most people, they work. Of course, there are countless antidepressants to choose from and choose you must. Each may affect one in a different way. Web MD cautions:
“Not everyone has the same side effects. And a particular antidepressant doesn’t cause the same side effects in all people. Many things, including your genetic makeup or existing health conditions, can affect the way you respond to taking an antidepressant.”
Then they list the most common side effects. Are you ready to take your pick?
Nausea, increased appetite and weight gain, loss of sexual desire, (the dreaded) erectile dysfunction,decreased orgasm, fatigue, drowsiness, insomnia, dry mouth, blurred vision, jitteriness, weird dreams, constipation, dizziness and irritability. Yes, while attempting to feel better, you may encounter other unwanted aspects that make you feel even worse.
I have my own personal history with antidepressants. I started taking them in 2004 when my divorce coincided with menopause. What a Clash of the Titans that was! I was prescribed a drug called Effexor also known as Venlafaxine. The dosage was the lowest available, 37.5 mg. And in a short while, I did feel immeasurably better and encountered no noticeable side effects.
Fast forward to 2006 when I fell in love with my (current) husband, Richard. He, too, was taking Effexor for reasons of his own. But while on a romantic trip to Paris and the South of France, we felt so upbeat that we went off the drug. I wish I could say we made it a dramatic gesture, like throwing the pills into the Seine, but unfortunately I blew that photo opportunity. I have no memory of any difficulty experienced with stopping the drug, but most likely France, wine, and sex obliterated any negative effects.
In 2010, we relocated from Santa Fe to Richard’s home in Connecticut. I completely underestimated the devastating effect that move would have on me. It involved leaving a home I had lovingly built, friendships that were emotionally important to me and a 25 year career in real estate, which occupied me 24/7. So we moved to his small but lovely bachelor pad on the water in Stamford where I knew no one and had nothing to do. After a serious back injury incurred while moving, major depression descended like an anvil. Concerned, Richard sent me to a psycho pharmacologist he knew and after determining that I truly was depressed, he put me on Effexor again. Remember Dr. Feel Good because he comes back later in my story.
Eventually, I established a life and friendships in Stamford, but was never truly happy there and continued taking Effexor. In 2015, Richard retired from his dental practice and we moved to North Shore Boston area to be closer to his daughter and grandchildren. By this time my back problems were chronic and I had already weathered a surgery for spinal stenosis with no relief. Because I was plagued by debilitating back and radiating leg pain, my new physiatrist doubled my dosage of Effexor. A spinal fusion followed and a lengthy recovery. This opened up a whole Pandora’s box of new drug problems.
Immediately after surgery, I was given Oxycodone, a morphine like opioid used to treat severe pain, and directed to take it around the clock. Oh, it killed the pain all right, but it left me like a Zombie. I remember thinking, why would anyone take this drug recreationally? It makes me feel like shit. I couldn’t focus or carry on a conversation. It was as if I was living in my own little opium den, swathed in gauze, and trying to get out. So I began to taper off the drug, preferring the pain to the stupor. But I did it without consultation and too fast, precipitating severe withdrawal. Nausea, vomiting, sweating and fatigue enveloped me for days before I came out of it with real perspective on what people endure to get off addictive drugs.
Once I recovered from surgery, I realized something else was happening with my head. Strange neurological symptoms surfaced: low grade but constant headaches, the sensation of vibrating vision and something I can only describe as “brain flutters.” I was examined and evaluated exhaustively by an ear doctor, auditory specialist, ophthalmologist, neurologist, ophthalmic neurologist, you name it. MRIs, CT scans, balance, vision, auditory and dizziness tests were administered. The conclusion? “We found nothing wrong with you.”
This might seem great news, but it threw me for a loop. Give me a problem and I will deal with it. Here there was a persistent medical issue but no diagnosis. I was beyond discouraged on every level.
Clearly, there WAS something wrong with me, diagnosed or not. Frustrated, I turned to online self-diagnosis which is admittedly questionable, but can be informative. A medical article on Effexor’s side effects listed “visual disturbances” as the number one result. Yet, none of the many doctors, all aware of every drug and supplement that passed my lips had questioned my taking it.
I had an epiphany: what if all my issues related back to Effexor?
I decided to go off it to see if my thesis proved correct. I did this under the supervision of my primary care doctor.
Going off a psychotropic drug like an antidepressant cold turkey is very ill advised. After my experience with Oxycodone, I knew even weaning myself off slowly could be challenging. It took several weeks to gradually decrease my dosage til I was taking the lowest level capsule every fifth day. At that point, I was instructed to stop.
And then I started to feel other worldly and not in a good way. I was super emotional, having crying jags from songs on the radio or random thoughts. I became lethargic, unmotivated, anti –social, stoned, as if I were living in a parallel universe. Overwhelming fatigue sent me to bed for hours. And the brain flutters were worse than ever. This all made me, you guessed it, depressed. So I placed another call to Dr. Feel Good, who despite my nickname for him, is a brilliant and very serious guy. He felt that what I was experiencing, three weeks after being completely drug free, was drug withdrawal and not atypical. He also told me something very sobering: after one depression treated with drugs and then stopping them, you have a 50% chance of relapse into another depression. After two such go- rounds, you have an 80% chance of relapse. He also cautioned that it could take two to three months for all neurological effects to resolve.
So. One sees why people get discouraged and go back on antidepressants.
He offered me two options: to gut it out and hopefully feel “normal” in the next couple months, or to go back on the drug in perpetuity.
What a choice.
I decided to go with Plan A and hope that I do not relapse into anything requiring chemical assistance. What I now understand more fully is that drugs like antidepressants alter the chemical balance of your brain, which controls and affects all mental and physical function.
And that is no small matter.
So the cautionary in the tale is this:
Think carefully and research well before embarking on a course of antidepressants.
Popping pills is not be taken lightly; you are making serious changes to the status and operation of your brain. Be advised of the potential side effects of any drug you consider.
And IF you decide to go off any serious psychological or opioid drug, do so with care, under medical supervision and VERY slowly, even if you have taken it for a short time. All drugs have both positive and negative effects and may have major consequences.
Better Living Through Chemistry? You could benefit greatly or be in a world of hurt.